Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

August 25, 2000San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 25, 2000, 3:29 PM PDT for San Bernardino County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 25, 2000, 3:29 PM PDT (22:29 UTC)
Expired
Aug 25, 2000, 4:30 PM PDT
In force
61 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 252232
SVRLAS
CAC071-252330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATIONS...DAGGETT AND YERMO.

* UNTIL 430 PM PDT

* AT 329 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF DAGGETT...MOVING NORTHEAST
  AT 20 MPH. A 62 MPH WIND GUST WAS REPORTED AT DAGGETT AIRPORT AS THIS
  STORM PASSED.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3486 11701 3471 11661 3494 11641 3510 11684

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:30 AM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 9:30 AM PDT, 5 hours 59 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 AM PDT FRI AUG 25 2000

SYNOPSIS...
A MOIST SOUTH OR SOUTHEAST FLOW ALOFT WILL REMAIN OVER THE AREA
THROUGH SATURDAY...RESULTING IN A CONTINUED THREAT OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
TODAY WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAIN AND STRONG
WINDS.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING OVER
SOUTHERN MOHAVE COUNTY. PLENTY OF DEEP MOISTURE TODAY ACROSS MUCH OF
THE AREA WITH PW VALUES RUNNING AROUND AN INCH AND A QUARTER IN THE
SOUTH AND NEAR AN INCH ACROSS THE NORTH. MODELS ARE SHOWING EMBEDDED
VORT MAXS MOVING THROUGH THE CWA THROUGHOUT THE DAY AND INTO TONIGHT.
THESE COMBINED WITH LI'S BETWEEN 0/-1...STRONG THETA-E AXIS...AND
CAPE VALUES AROUND 600 J/KG SHOULD ONCE AGAIN HELP TO FIRE THE
THUNDERSTORMS THIS AFTERNOON. IT MAY BE SLOW TO BEGIN TODAY FOR AREAS
OF SAN BERNARDINO COUNTY DUE TO THE MORNING CLOUD COVER...BUT
THUNDERSTORMS SHOULD DEVELOP LATER. 12Z ETA/NGM SHOWING HIGH QPF TO
REMAIN OVERNIGHT TONIGHT WITH CONTINUED STRONG DYNAMICS. ONCE AGAIN
THESE STORMS WILL BE SLOW MOVING WITH WINDS UP TO 500 MB BELOW 10KTS.
SOME THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING OF FLASH
FLOODING AND WILL LIKELY GO WITH A SPS TO HIGHLIGHT THIS FACT.
SEVERAL UPDATES TO MORNING PACKAGE TO INCREASE POP CHANCES] FOR TODAY.

.LAS...NONE.

N

In the hours before

Special weather statement, Aug 25, 10:15 AM PDT, 5 hours 14 minutes before
AZZ001>003-036-CAZ028-029-NVZ015>022-260200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT FRI AUG 25 2000

...THUNDERSTORMS WITH HEAVY RAINFALL AND STRONG WINDS EXPECTED
OVER PARTS OF THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THIS
AFTERNOON AND TONIGHT...

THE AIR MASS HAS REMAINED QUITE MOIST AND IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE DURING THE DAY TODAY. IT IS LIKELY THAT ANY
STRONG THUNDERSTORMS THAT FORM WILL PRODUCE HEAVY RAIN AND STRONG
WINDS. IN ADDITION...THE FLOW ALOFT IS RATHER LIGHT AND THIS WILL
RESULT IN A SLOWER STORM MOVEMENT. THE SLOWER MOVEMENT WILL INCREASE
THE POTENTIAL FOR A STORM STAYING OVER A GIVEN LOCATION. THUS...IT
IS POSSIBLE THAT ISOLATED SPOTS COULD RECEIVE RAINFALL RATES OF AN
INCH OR MORE PER HOUR.

IF THUNDERSTORMS ARE OBSERVED...BE ALERT THAT THEY COULD BE
PRODUCING HEAVY RAINFALL. THUS STAY AWAY FROM LOW-LYING OR FLASH
FLOOD PRONE AREAS SUCH AS WASHES AND NORMALLY DRY STREAMBEDS.
ALSO...STAY TUNED FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES.
Special weather statement, Aug 25, 10:24 AM PDT, 5 hours 5 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-260200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT FRI AUG 25 2000

...THUNDERSTORMS WITH HEAVY RAINFALL...STRONG WINDS AND SMALL HAIL
EXPECTED OVER PARTS OF THE MOJAVE DESERT...SOUTHERN GREAT BASIN AND
OWENS VALLEY...THIS AFTERNOON AND TONIGHT...

THE AIR MASS REMAINED QUITE MOIST AND IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE DURING THE DAY TODAY. IT IS LIKELY THAT ANY
STRONG THUNDERSTORMS THAT FORM WILL PRODUCE HEAVY RAIN...STRONG
WINDS...AND SMALL HAIL. IN ADDITION...THE FLOW ALOFT IS RATHER LIGHT
AND THIS WILL RESULT IN A SLOWER STORM MOVEMENT. THE SLOWER MOVEMENT
WILL INCREASE THE POTENTIAL FOR A STORM STAYING OVER A GIVEN
LOCATION. THUS...IT IS POSSIBLE THAT ISOLATED SPOTS COULD RECEIVE
RAINFALL RATES OF AN INCH OR MORE PER HOUR.

IF THUNDERSTORMS ARE OBSERVED...BE ALERT THAT THEY COULD BE PRODUCING
HEAVY RAINFALL. THUS STAY AWAY FROM LOW-LYING OR FLASH FLOOD PRONE
AREAS SUCH AS WASHES AND NORMALLY DRY STREAMBEDS. ALSO...STAY TUNED
FOR POSSIBLE WATCHES...WARNINGS...OR ADVISORIES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:05 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.